Mississippi, 2018

Flooding in Mississippi, February 21 to 22, 2018

February 21 to 22, 2018 · NWS MEG · 4 events in 4 counties and zones

A prolonged period of rainfall was generated along the backside of a slow moving cold front across portions of northwest Mississippi during the late evening hours of February 21st continuing into February 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A prolonged period of rainfall was generated along the backside of a slow moving cold front across portions of northwest Mississippi during the late evening hours of February 21st continuing into February 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 9:47 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 21, 9:47 PM CST, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
947 PM CST Wed Feb 21 2018

.UPDATE...
Steady light to moderate rain continued over most of the Midsouth
this evening. Heavier rain will likely move into the Midsouth
from the ArkLaMiss during the early overnight, as a midlevel
shortwave and associated frontal low approach. A break from
widespread rain will likely occur behind the shortwave west of the
MS River after 3 AM, behind the exiting shortwave.

Related to the departing precip over northeast AR overnight,
9 PM temps prevailed in the mid 30s over Randolph County, AR. To
the north, across the MO/AR line, ice accretion had been reported
in Oregon County. Given that temps appear to be a degree or so
cooler than short blended guidance, we may see a brief period of
freezing temps and light freezing rain over far northeast AR
before precip exits during the overnight.

PWB

&&

.PREV DISCUSSION... /issued 607 PM CST Wed Feb 21 2018/

UPDATE...
Updated to include 00Z Aviation Discussion.

PREV DISCUSSION... /issued 327 PM CST Wed Feb 21 2018/

DISCUSSION...

Skies remain cloudy across the forecast area this afternoon with
temperatures ranging from around 40 degrees to the lower 60s. The
cold front has cleared all but the extreme southeast corner of the
forecast area. A large area of light to moderate rain continues to
move across western sections of the forecast area with more
scattered activity in eastern sections.

The cold front should stall out tonight so rain should continue
across the forecast area. Portions of northeast Arkansas have had
2 to 3 inches of rain with more rain expected so will continue
Flood Watch through Sunday morning. Temperatures should not fall
too much from the current readings with lows Thursday morning from
the upper 30s to mid 60s.

On Thursday, low pressure is expected to develop along the over
southeast Texas and then will track north into southwest Arkansas.
This will start to shift the front back north as a warm front.
This will result in more rain for the forecast area. Temperatures
will vary quite a bit depending on what side of the front you are
located with highs ranging from the lower 50s to upper 70s. By
Thursday night, the warm front will lift north of the forecast
area with more showers and possibly some thunderstorms expected.
Temperatures will not drop too much over most of the region with
lows Friday morning from the upper 40s to lower 60s.

On Friday, the warm front will be north of the region with a
second boundary moving into central Arkansas. This will mean more
showers and thunderstorms for both Friday and Friday night.
Temperatures will be warmer on Friday with highs from the lower
60s to mid 70s.

By Saturday, a cold front will moving across the southern plains
and into the forecast area by Saturday night. This will mean more
thunderstorms across the region. We will have to monitor the
weather carefully on Saturday for the possibility of severe
weather. The cold front will move out of the forecast area on
Sunday with rain ending from west to east. The front will stall
out across south Mississippi on Sunday night and Monday with some
isolated showers possible.

High pressure will build into the region by Monday night bringing
a brief period of dry weather for Monday night and Tuesday. A new
storm system will be moving into the southern Plains on Tuesday
night with more rain expected across the forecast area for Tuesday
night and next Wednesday.

ARS

&&

.AVIATION...
00Z TAFs

Rain and a few thunderstorms are moving across North Mississippi
early this evening with rain occurring further north across West
Tennessee. MVFR/IFR conditions are prevalent at taf sites with a
potential for LIFR conditions to develop later tonight into
Thursday morning. The front is expected to lift back north by Thursday
afternoon at TUP and at MEM later Thursday afternoon. Some
improvement to MVFR and VFR conditions may occur by Thursday
afternoon at TUP and temporarily at MEM. Winds behind the front
will be NE winds between 6-11 kts and mostly S winds at TUP
between 5-9 kts.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Saturday night for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Flood Watch through late Saturday night for Dunklin-Pemiscot.

MS...Flood Watch through late Saturday night for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late Saturday night for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 21, 3:04 AM CST, 20 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
304 AM CST Wed Feb 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
304 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flood Watch is in effect across a large portion of the Midsouth
today and tonight. River flooding and flash flooding are
possible.

A few strong storms are possible today along a slow moving front,
mainly over portions of west Tennessee and north Mississippi.
Strong wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of heavy rain are likely Thursday through Saturday night.
Storm total rainfall amounts of 4 to 8 inches are possible across
portions of the Mid-South. River flooding and flash flooding
remain possible. A Flood Watch is in effect for portions of the
Mid-South through late Saturday night.

A few strong storms are again possible Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Please relay
reports of significant flooding to local law enforcement,
emergency management officials, and/or to the National Weather
Service in Memphis.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Panola

When
February 21, 11:05 PM CST to February 22, 6:00 AM CST
Where
Panola County, 0.79 mi S of Mc Ghee to Como
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.519, -89.950

Main Street starting to flood with sandbagging underway.

Flood, Tunica

When
February 22, 8:00 AM CST to 8:00 PM CST
Where
Tunica County, 0.37 mi ENE of Austin to 0.52 mi WNW of Dundee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.632, -90.444

Heavy rain resulted in flooding across Tunica County with several roads closed.

Flood, Union

When
February 22, 8:30 AM CST to 2:00 PM CST
Where
Union County, 0.52 mi NW of Bald Hill to 1.13 mi SE of Flatwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.425, -89.087

County Road 87 closed between County Road 101 and County Road 47.

Flood, Yalobusha

When
February 22, 9:34 AM CST to 3:00 PM CST
Where
Yalobusha County, 4.87 mi N of Benwood to 3.66 mi N of Benwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.000, -89.535

County Road 215 southeast of Water Valley flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738571, 741799, 741801, 741802.